City Research Online

Insurance with multiple insurers: A game-theoretic approach

Asimit, A.V. & Boonen, T. J. (2018). Insurance with multiple insurers: A game-theoretic approach. European Journal of Operational Research, 267(2), pp. 778-790. doi: 10.1016/j.ejor.2017.12.026


This paper studies the set of Pareto optimal insurance contracts and the core of an insurance game. Our setting allows multiple insurers with translation invariant preferences. We characterise the Pareto optimal contracts, which determines the shape of the indemnities. Closed-form and numerical solutions are found for various preferences that the insurance players might have. Determining associated premiums with any given optimal Pareto contract is another problem for which economic-based arguments are further discussed. We also explain how one may link the recent fast growing literature on risk-based optimality criteria to the Pareto optimality criterion and we show that the latter is much more general than the former one, which according to our knowledge, has not been pointed out by now. Further, we extend some of our results when model risk is included, i.e. there is some uncertainty with the risk model and/or the insurance players make decisions based on divergent beliefs about the underlying risk. These robust optimal contracts are investigated and we show how one may find robust and Pareto efficient contracts, which is a key decision-making problem under uncertainty.

Publication Type: Article
Additional Information: © 2018, Elsevier. This manuscript version is made available under the CC-BY-NC-ND 4.0 license
Publisher Keywords: Risk management, Pareto optimal insurance, Cooperative game theory, Robust decision-making
Departments: Bayes Business School > Actuarial Science & Insurance
Text - Accepted Version
Available under License Creative Commons Attribution Non-commercial No Derivatives.

Download (521kB) | Preview



Downloads per month over past year

View more statistics

Actions (login required)

Admin Login Admin Login